Kansas, 2004

Hail in Kansas, April 20, 2004

April 20, 2004 · NWS ICT · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 20, 1:36 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 20, 1:36 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
236 PM CDT TUE APR 20 2004

.DISCUSSION...

MAJORITY OF THIS FCST PACKAGE WAS SPENT ON TRYING TO FIGURE OUT THE
FIRST FEW DAYS AND SVR STORM POTENTIAL THIS EVENING AS WELL AS THU
AND THU NGT

TNGT: MOST OF THE TNGT FCST WL DEPEND ON HOW THINGS EVOLVE DURING
THE 4PM TO 6PM TIME FRAME. AS I AM WRITING THIS THERE ARE A COUPLE
FEATURES TO NOTE. FIRST OF ALL AN OUTFLOW BOUNDARY STRETCHING FROM
ROUGHLY HUT TO EMP. ALSO A SFC WIND SHIFT LINE EXTENDED FROM NEAR
GBD TO NW OK. THIS WIND SHIFT LINE WL LIKELY FORM MORE OF A DRY LINE
BUT AT THE TIME OF WRITING THIS THE DRYLINE WAS STILL GETTING ITS
ACT TOGETHER. THE HINDERING FACTOR SO FAR TODAY HAS BEEN THE
EXTENSIVE LOW CLOUD OVER ALMOST ENTIRE CWA. IF STORMS FIRE THEY WL
MOST LIKELY DEVELOP ALONG AND EAST OF THE TURN PIKE AS THIS WIND
SHIFT/DRY LINE MAKES ITS WAY INTO SE KS, WHERE SLIGHTLY BETTER
MOISTURE AND INSTABILITY WL BE LOCATED. SVR STORMS WL BE POSSIBLE
GIVEN AMOUNT OF DEEP LAYER SHEAR, BUT DOES NOT APPEAR TO BE A
SYNOPTICALLY EVIDENT TOR DAY. IF A TOR DEVELOPS IT WOULD NEED A SFC
FEATURE TO ENHANCE THE LOW LEVEL SHEAR. WITH THE OLD OUTFLOW
BOUNDARY LINGERING AROUND, THIS IS NOT OUT OF THE QUESTION EARLY
THIS EVENING. A FEW HOURS AFTER SUNDOWN THE MAJORITY OF THE ACTIVITY
SHOULD HAVE SHIFTED EAST OF CWA.

WED-WED NGT: A BOUNDARY WL BE SITUATED THROUGH EASTERN OK WED
AFTERNOON. THIS FEATURE WL PROVIDE THE FOCUS FOR TSRA DEVELOPMENT
WED AFTERNOON. PUT A SLGT CHANGE IN FOR THE FEW COUNTIES IN SE KS IN
CASE SOME OF THIS BLEEDS OVER. PRECIP CHANCES WL BE ON THE INCREASE
WED NGT AS ISENTROPIC LIFT ENHANCES WITH AN UPPER WAVE SINKING OUT
OF THE PACIFIC NW. THE BEST ISENTROPIC LIFT IN THE 300-305K LAYER WL
BE OVER WESTERN AND CENTRAL PORTIONS OF KS. BUT WL KEEP POPS IN CWA
WIDE AS THETA-E ADVECTION BLANKETS THE AREA.

THU-FRI: THU AND THU NGT LOOK TO BE ACTIVE ACROSS THE PLAINS. BY THU
18Z A FAIRLY STRONG UPPER WAVE WL BE SITUATED OVER NORTHERN CO
PLACING MUCH OF KS IN THE DIFFLUENT REGION OF THE UPPER JET. AT THE
SFC A WARM FRONT WL BE LIFTING NORTH THROUGH THE DAY WITH A DRYLINE
BULGING ACROSS CENTRAL OK. WOULD EXPECT CONVECTION TO DEVELOP EITHER
ALONG ONE OF THESE TWO SFC FEATURES OR BOTH. THIS ACTIVITY WL
CONTINUE INTO THU NGT AS AN MCS LIKELY TO BE ONGOING AS A 90 KTS
UPPER JET NOSES INTO SW KS PLACING THIS AREA IN THE LEFT EXIT
REGION.

SFC LOW SHOULD TRACK NE THOUGH EASTERN KANSAS FRI PLACING CWA IN THE
WRAP AROUND REGION OF THIS LOW. THEREFORE DID KEEP SOME POPS IN FOR
FRI WITH SVR STORMS NOT EXPECTED.

SAT-TUE:
DID NOT CHANGE A WHOLE LOT FROM PREV FCST WITH REGARDS TO THE
EXTENDED FCST. CONFIDENCE IS A LITTLE LOW FOR THESE PERIODS AS THERE
ARE SOME SMALL DIFFERENCES WITH THE MED RANGE MODELS. THE MAIN
MODEL DIFFERENCES SHOW UP SUN INTO MON WHEN THE 00Z GFS HAS A RIDGE
SITUATED OVER THE WEST COAST. MEANWHILE THE ECM TRIES TO SNEAK A
VERY WEAK UPPER LOW UNDER THIS RIDGE. BECAUSE OF THIS THE GFS ALSO
HAS A STRONG DOWNSTREAM TROUGH WITH ITS AXIS THROUGH THE CWA BY 00Z
MON.  SO FOR NOW WL LEAVE EXTENDED DRY AS BEST UPPER ENERGY STAYS
NORTH OF CWA. FOR TEMPS STAYED FAIRLY CLOSE TO NORMAL. THE GFS IS
TRYING TO COOL THINGS DOWN MORE THAN THE ECM AS IT BRING SOME COLDER
AIR DOWN SAT NGT AND THEN AGAIN MON NGT. AM NOT GOING TO TOTALLY BUY
INTO THIS UNTIL THERE IS BETTER AGREEMENT BETWEEN THE MODELS.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         50  73  51  66 /  10  20  30  40
HUTCHINSON      49  72  50  65 /  10  10  30  50
NEWTON          50  73  50  65 /  10  10  30  50
ELDORADO        50  73  51  66 /  10  20  30  40
STROTHER FIELD  51  74  53  68 /  10  20  30  40
RUSSELL         45  71  46  62 /   5  10  30  60
GREAT BEND      46  71  47  63 /   5  10  30  60
SALINA          48  71  48  64 /  10  10  30  60
MCPHERSON       48  72  49  65 /  10  10  30  50
COFFEYVILLE     53  76  55  72 /  40  20  30  40
CHANUTE         52  75  52  70 /  40  20  20  40
IOLA            52  74  52  69 /  40  20  20  40
&&

.ICT WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH OUT FOR SOUTH
CENTRAL AND SOUTHEAST KANSAS UNTIL 8 PM CDT
&&

7/LAWSON
Hazardous weather outlook, Apr 20, 2:15 PM CST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT TUE APR 20 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-211200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
315 PM CDT TUE APR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS SOME SEVERE WITH LARGE HAIL POSSIBLE EAST OF THE
KANSAS TURNPIKE.

AS A LOW PRESSURE CENTER AND DRY LINE SLIDE EAST THIS AFTERNOON,
THERE IS A CHANCE FOR THUNDERSTORMS TO DEVELOP.  INITIALLY A COUPLE
WEAK TORNADOES MAY BE POSSIBLE BEFORE SUNSET. HOWEVER, AT THIS TIME
THE MAIN THREAT WILL BE THE POSSIBILITY FOR LARGE HAIL. THE PRIME
LOCATION FOR SEVERE WEATHER WILL BE IN AN AREA TO THE SOUTH OF
HIGHWAY 54 AND EAST OF HIGHWAY 99.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS THURSDAY INTO FRIDAY NIGHT
AS A SLOW MOVING UPPER LEVEL STORM SYSTEM PASSES THROUGH THE AREA.
AT THIS TIME IT APPEARS THE BEST CHANCE FOR SEVERE STORMS WOULD BE
THURSDAY AFTERNOON AND EVENING AS A DRY LINE LIFTS NORTH ACROSS THE
AREA. THE TIMING AND LOCATION OF SEVERE STORMS WILL CONTINUE TO BE
NARROWED DOWN WITH ADDITIONAL FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING,
ALONG AND EAST OF THE KANSAS TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

CARUSO/CHANCE/LAWSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Butler

When
April 20, 2:44 PM CST
Where
Butler County, Augusta
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
37.683, -96.983

Hail, Butler

When
April 20, 2:55 PM CST
Where
Butler County, 6 mi S of Augusta
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.600, -96.983

Hail, Greenwood

When
April 20, 3:50 PM CST
Where
Greenwood County, 3 mi W of Eureka
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.817, -96.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391709, 5391710, 5391711.